A Study Shows Antibiotic Can Cause Side Effects Like Retinal Detachment

by Terry Bryant

A study released by the Journal of the American Medical Association is showing a link between a fluorquinolone based antibiotic and some adverse side effects. The list of medications containing this ingredient includes Cipro, Avelox, Factive, Gatifloxacin, Floxin, Levaquin, Penetrex, Maxaquin, Sparfloxacin, and Noroxin. These are typically used to treat a variety of bacterial infections. The effects of these medications can include eye hemorrhages, corneal perforations, optic neuropathy, and retinal detachment.

Other fluorquinolone antibiotic side effects have been tendonitis and tendon rupture. Researches are seeing a link between what happens to the tendons, and what may be happening to the eye. Fluorquinolone is being called a toxin to cartilage and connective tissues. So it has not come as too much of a surprise that it would affect connective tissue in the eye as well.

Retinal detachment happens when the retina pulls away from the surrounding tissue. Symptoms that accompany this optical issue can also be indicators for other eye problems. Those symptoms are blurred vision, floaters, darkening around the peripheral, and seeing flashes of light. If someone is experiencing these signs, it is imperative to see an eye doctor immediately. The eye doctor will dilate the eye, and be able to accurately diagnose the issue. If detachment has occurred, there are some surgical treatment options. The treatment plan will be determined by the severity of the problem. The options may be laser or freezing, pneumatic retinopexy, scleral buckle or vitrectomy.

If someone has taken a fluorquinolone antibiotic and experienced these side effects, there may be recourse available. Once the treatment and care has been assessed by an eye doctor, seeking legal counsel with a drug injury attorney may be the next step.